May 1976

Accidental Poisoning With Psychotropic Drugs in Children

Author Affiliations

From the Clinical Pharmacology Unit, Massachusetts General Hospital (Drs Greenblatt and Koch-Weser, and Ms Allen), and the Psychopharmacology Research Laboratory, Massachusetts Mental Health Center (Dr Shader), Boston.

Am J Dis Child. 1976;130(5):507-511. doi:10.1001/archpedi.1976.02120060053010

• Seventy-seven (0.24%) of 32,005 admissions to the Massachusetts General Hospital pediatric service during the period 1962 to 1973 were due to accidental poisoning. In 27 cases, mostly involving children less than 6 years of age, psychotropic drugs were implicated. These included sedative-hypnotics in six cases, phenytoin in two, major tranquilizers in five, antidepressants in three, stimulants or hallucinogens in three, and drug mixtures in eight. Toxicologic analyses contributed little to diagnosis and initial management. Except for one child who ingested ferrous sulfate, no patient was seriously intoxicated, and all recovered rapidly without sequelae. Although referral of serious poisoning cases to another hospital may have biased the results, the findings suggest that accidental psychotropic drug poisoning is not a major source of childhood morbidity.

(Am J Dis Child 130:507-511, 1976)